Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Raleigh, NC

June 9, 2020Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 9, 2020, 6:02 PM EDT for Stanly County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 6:02 PM EDT (22:02 UTC)
Expired
Jun 9, 2020, 6:45 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:55 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 2:55 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
255 PM EDT Tue Jun 9 2020

.SYNOPSIS...
In the wake of the warm front, southerly flow will advect warm moist
air into central NC as the sub-tropical ridge extends into the mid-
Atlantic. A cold front will slowly approach from the west through
Thursday. This front will stall and remain over central Carolinas
through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Tuesday...

As of 12Z today, Tropical Depression Cristobal was located over
Missouri, remaining east of the low over western KS as it continues
its northward trek toward Canada. The sub-tropical ridge remains in
place over the Southeast and mid-Atlantic regions. With the warm
front lifting north through central NC today, southerly flow will
increase into the area, resulting in an increase of temperatures,
moisture and instability. Scattered showers with isolated
thunderstorms will continue to develop over and/or move into the
area through this evening. Best chances for showers and storms will
be over the southwestern two-thirds of the area. Highs today should
top out in the mid 80s to around 90 degrees. Lows will be on the
muggy side, low to mid 70s most places.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 255 PM Tuesday...

The mid/upper level ridge axis will shift further east on Wednesday
ahead of the shortwave currently over Front Range.  That shortwave
will swing through the Midwest and Oh Valley, deamplifying
significantly as it does so, while the associated surface cold front
tracks east across the mountains early Thursday.  Ahead of the front,
a moderately unstable airmass owing to highs in the upper 80s and PW
rising above 1.5" will lead to scattered to numerous showers and
storms by midday, focused primarily in the Foothills and western
Piedmont from differential heating.  However, guidance shows a
secondary PW surge associated with the Bermuda high that will focus
across the coastal plain, so POPs end up relatively uniform across
the CWA.  Severe threat is limited given the lack of forcing and
shear, and the trough passing to our NW should veer the mid-level
flow sufficient to give storms some movement and limit flooding
potential.

Expect showers and storms will continue across the western piedmont
Wednesday night as the cold front approaches from the west.  Again,
with only remnant boundaries and an unseasonably moist atmosphere to
support the showers, its unclear how much coverage there will be
overnight, at least not until the cold front emerges from the
mountains.  Lows in the upper 70s and lower 70s.

The cold front is forecast to cross the mountains Wednesday night,
though guidance continues to slow its progress without any upper
support, and both the GFS/ECWMF hang it up in the Piedmont on
Thursday before finally pushing it toward the coastal areas by
Fri/Sat.  Models indicate the primary moist axis lying through the
heart of the Piedmont Thu, and soundings show moderate instability
with up to 1500 MLCAPE once again.  The lack of upper forcing and
deep layer shear should limit the severe threat to just wet
microbursts, but given the generally weak steering flow and very
weak MBE's, flash flooding from slow moving or back-building
multicells looks like the primary threat.  FFG is relatively high
given a week or so without significant rainfall, so the threat may
be confined to mainly urban areas.

The humid airmass and cold front will linger Thursday night,
continuing the potential for showers and storms.  Highs Thursday in
the mid 80s with lows in the mid 60s west to lower 70s east.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 255 PM Tuesday...

With the front only creeping to the coast, scattered showers and
storms are possible again in the coastal plain Friday.  A second
cold front is then forecast to approach the area over the weekend as
an upper low over the NE slides south to the Mid-Atlantic, or even
splits into a second upper low over the southern Appalachians. The
patterns continues to be complicated and not handled consistently by
the models, but it is also a pattern that strong favors below normal
highs in the upper 70s by early next week and daily chances of
showers and storms, perhaps above June climo.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

24 hour TAF period: Scattered showers and isolated thunderstorms are
expected across much of central NC this aft/eve, most likely
impacting KINT, KGSO and KFAY. Aviation conditions will largely be
VFR, with the exception of under heavy thunderstorms/showers,
through midnight. MVFR/IFR cigs will develop shortly thereafter and
remain at best in those categories through daybreak Wednesday. A
period of LIFR/VLIFR cigs is possible at all terminals in the hours
around dawn. Cigs will slowly lift back to VFR through the morning,
returning to VFR around noon or so. Winds should be light and
generally southerly throughout the TAF period. -KC

Looking ahead: Sub-VFR (or low-end VFR) conditions are likely to
dominate the rest of this week, with much more clouds than sun as a
warm/humid air mass holds over central NC. Numerous showers and
storms producing pockets of sub-VFR conditions are expected Wed
through Thu night, mainly (but not exclusively) each aft/eve as a
cold front approaches then stalls over the region. This front is
expected to drift slightly E to along or E of I-95 Fri through the
weekend, keeping the best shower/storm chances over RWI/FAY,
although this could change with later forecasts. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...KC/Hartfield
Hazardous weather outlook, Jun 9, 3:18 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
318 PM EDT Tue Jun 9 2020

NCZ009>011-026>028-043-078-101930-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne-
318 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and storms are expected Wednesday
through Thursday night. These showers and storms will be slow moving
with heavy downpours, and minor flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-008-021>025-038>042-073>077-083>086-088-089-101930-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
318 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms this afternoon and evening may produce
locally heavy rain, which could lead to isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and storms are expected Wednesday
through Thursday night. These showers and storms will be slow moving
with heavy downpours, and minor flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:41 PM EDTAreal Flood AdvisoryRAHAnson3 hr
Jun 9, 6:55 PM EDTSpecial Weather StatementRAHHarnett, Lee65 min
Jun 9, 7:48 PM EDTAreal Flood AdvisoryRAHHarnett3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.